MAUDE Adverse Event Report: LIVANOVA DEUTSCHLAND CENTRIFUGAL PUMP 5 (CP5); CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

LIVANOVA DEUTSCHLAND CENTRIFUGAL PUMP 5 (CP5); CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 60-01-04
Medical Device Problem Code Pumping Stopped (1503)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/19/2024
Type of Reportable Event Malfunction
Event or Problem Description
Livanova deutschland received a report that a cp5 drive unit stopped running; there was no flow and rpm¿s were showing on the cp5 display.Then it started running again by itself.The issue occurred prior to going on bypass.There was no patient injury.
 
Additional Manufacturer Narrative
A.1.-a.5.There was no patient involvement.H10: livanova deutschland manufactures the centrifugal pump 5 (cp5).The incident occurred in erie, pennsylvania.Through follow-up communication with the customer, livanova learned that there was an high frequency electrosurgical device in use when the event occurred the user do not use an equalization cable.All pumps were already on and running and only the cp5 drive stopped for about 30 minutes then started spinning all by itself.Customer uses competitor disposables, directly coupled to the drive unit with no adaptor.In addition, it was learned that after connecting the lines to the patient, a pressure drop was noticed just before going to transfuse the patient and the pump head stopped working.Staff immediately told the surgeon the issue and clamped the lines to troubleshoot.Cp5 console displayed red banner and alarm on the "centrifugal pump 1", with rpm still on and around 1500.Perfusionist noticed that it was not actually flowing.Console was turned off and on but the fault was still present.Rpms were turned to 0, pump head was disconnected and reconnected but the situation was not improved.About 10 minutes later with no further intervention the alarm suddenly disappeared on its own and the pump was working again.However it was decided to replace centrifugal pump and disposable pump head.New system was tested for few minutes and cardiopulmunary bypass was started.No further issue had happened since that.No harm to patient occurred and 50 ml of blood was lost.A livanova field service representative was dispatched to the facility to investigate the device and could not reproduce the reported issue.Subsequent functional verification testing was completed without further issues and the unit was returned to service.The serial read-out of the pump (real time device parameters and setting recording file) was analyzed: index_impulse_missing code indicates that that the hall sensor index signal (actual rotational speed of the pump) is faulty or missing.The reason for the missing index is not traceable precisely and can be related both to an electromagnetic interference issue and a can connection problem.After the reported event, other hardware errors are stored and the consequent switching off of the hms board and drive unit motor (timeout_motor, error 458) are stored in the microcontroller.Issue occurred before bypass, but since the centrifugal pump stopped for 30 minutes and the other pumps did not show the same behavior, the issue is most likely not related to electromagnetic interference.In addition, as per cp5 system instructions for use is indicated that this device has to be used exclusively with the livanova revolution disposable pump head.Rpm at 1500 as indicated by the customer may indicate that rampdown function was activated.According to cp5 instructions for use, rampdown function can be activated at low pressure at inlet to avoid an excessive suction pressure in the venous line.High suction pressure can lead to blood damage and bubbles caused by degassing.Therefore, rampdown could be activated by error or by the low pressure caused by pump failure.It cannot be excluded that system set the rpm to 1500 due to rampdown function but flow was not actually produced due to the error in the drive unit if any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
Field service engineer tested cp5 system and was not able to reproduce a cp5 pump stop.Pulled a serial readout from the cp5 panel and sent it to manufacturer for investigation based on livanova serial readout investigation the event is most probable related to an emc related issue.Biomed rep on site was recommended to replace the cp5 drive unit or the cp5 drive motor control board.It is his decision as to whether he wants to purchase the parts since they do not have a service agreement on the system.Since the problem was nor reproduced, it necessary to replace the drive unit or the motor control board inside the drive unit due to a possible electronic glitch.However, customer replaced the whole cp5 system with an old scp complete system.Customer biomed department do service for many years there.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
See intial report.
 
Additional Manufacturer Narrative
H11: through follow-up communication with the customer, livanova learned that an erc was used on the system and consequently the rampdown function was activated.However, since the cp5 has been replaced with a scp system by hospital biomedical engineer, the rampdown settings used on the reported procedure are not available.Based on all the information collected and analysis done, it is reasonable to assume that the most likely root cause of the reported issue is the decoupling of the competitor pump head from the cp5 drive unit, due to compatibility issue.According to device instructions for use, livanova centrifugal pump (cp5) is indicated for use exclusively with the revolution®.The decoupling caused the red "motor controller failure" error due to the missing rotational speed of pump head signal on one side, and on the other side a zero flow condition that caused the erc to close (as per device design), the rampdown function to activate and set the drive unit speed to minimum speed of 1500 rpm.
 
Event or Problem Description
See initial report.

Brand Name
CENTRIFUGAL PUMP 5 (CP5)
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
LIVANOVA DEUTSCHLAND
lindberghstrasse 25
munich
Manufacturer (Section G)
LIVANOVA DEUTSCHLAND
lindberghstrasse 25
munich 80939
GM   80939
Manufacturer Contact
enrico greco
14401 w. 65th way
arvada, CO 80004
MDR Report Key19372014
Report Number9611109-2024-00228
Device Sequence Number15335629
Product Code DWA
UDI-Device Identifier04033817900948
UDI-Public(01)04033817900948(11)200609
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K112225
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number60-01-04
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2024
Supplement Date Received by Manufacturer05/06/2024
06/24/2024
Initial Report FDA Received Date05/22/2024
Supplement Report FDA Received Date06/05/2024
07/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/09/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown